Utah, 2014

Winter Storm and Avalanche in Utah, February 5 to 10, 2014

February 5 to 10, 2014 · NWS SLC · 8 events in 7 counties and zones

A series of moist weather disturbances moved across Utah during the second week of February, bringing an extended period of snowfall to northern Utah. In addition to the new snow, two avalanche fatalities occurred during this period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A series of moist weather disturbances moved across Utah during the second week of February, bringing an extended period of snowfall to northern Utah. In addition to the new snow, two avalanche fatalities occurred during this period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 4, 8:48 PM MST, 6 hours 12 minutes earlier.

Area forecast discussion, Feb 4, 8:48 PM MST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
848 PM MST TUE FEB 4 2014

.SYNOPSIS...A COLD TROUGH WILL EXIT NORTHERN UTAH TONIGHT. IN ITS
WAKE A MOIST WESTERLY FLOW WILL DEVELOP BY LATE WEDNESDAY AND
CONTINUE THROUGH FRIDAY. THE BRUNT OF THE PRECIPITATION WILL BE
REMAIN ACROSS THE NORTHERN HALF OF UTAH THROUGH THE END OF THE
WEEK.

&&

.SHORT TERM (THROUGH 12Z FRIDAY)...HAVE UPDATED THE FORECAST ZONES
ACROSS NORTHERN UTAH TO ADD SNOW BACK INTO THE NARRATIVE THROUGH
EARLY WEDNESDAY. THE EXTENSIVE AREA OF CLOUDS ACROSS SOUTHWEST
IDAHO AND NORTHEAST NEVADA HAVE SHOWN COOLING TOPS AS THE CLOUD
FIELD EXPANDS THE PAST HOUR OR SO. THE LATEST 00Z NAM...WHILE NOT
SHOWING A WELL-DEFINED SHORTWAVE...DOES BRING DECENT LOW-LEVEL
WARM ADVECTION INTO NORTHERN UTAH WITH A POCKET OF COOLING AND
INCREASING MOISTURE IN THE MID-LEVELS IMPLYING UPWARD MOTION.
ACCUMULATING SNOW NOT OUT OF THE QUESTION...THOUGH ANY AMOUNTS
WILL REMAIN LIGHT AND CONFINED TO AREAS GENERALLY NORTH OF THE
OGDEN AREA UP THROUGH THE IDAHO BORDER. HAVE ALSO ADJUSTED TEMPS
UP A BIT TO ACCOUNT FOR THE INCREASED CLOUD COVER.

THE MOIST WESTERLY FLOW ALOFT ACROSS THE NORTHERN/CENTRAL GREAT
BASIN THROUGH THE MIDWEEK PERIOD WILL OFFER UP A CONTINUATION OF
SNOW TO THE FAR NORTHERN ZONES THROUGH THURSDAY NIGHT. THE LATEST
MODEL GUIDANCE DOES SHOW AT LEAST A COUPLE OF WEEK DISTURBANCES
EMBEDDED IN THE WESTERLIES WHICH WOULD PRODUCE LIFT IN THE WARM
ADVECTION AHEAD OF THE DYNAMIC FEATURES FOLLOWED BY A BRIEF PERIOD
OF HEAVIER SNOW AS THE DISTURBANCES MOVING THROUGH NORTHERN UTAH.
AT THIS POINT NOT EXPECTING HEAVY SNOW...THOUGH THE LONG DURATION
OF THE GENERALLY LIGHT SNOW WILL RESULT IN SEVERAL INCHES OF
ACCUMULATION POSSIBLE ACROSS THE NORTHERN MOUNTAINS THROUGH
THURSDAY NIGHT.

&&

.PREVIOUS LONG TERM (AFTER 12Z FRIDAY)...THE NEXT COLD FRONT MOVES
INTO THE NORTHERN HALF OF THE CWA FRIDAY AFTERNOON. MODELS
DISAGREE ON TIMING AND INTENSITY OF THE ARRIVING COLD AIR...WITH
THE ECMWF LAGGING BEHIND AND THE BRUNT OF THE COLD AIR BARELY
CLIPPING NORTHERN UTAH. THIS SYSTEM STILL HAS A GOOD MOISTURE TAP
WITH IT...SO CHANCES STILL REMAIN GOOD FOR PRECIP ACROSS THE
NORTHERN HALF OF THE CWA.

MODELS STILL INDICATE WARM ADVECTION ALOFT AND SHORTWAVE RIDGING FOR
SATURDAY...WITH VALLEY INVERSIONS DEVELOPING FOR A BRIEF PERIOD. THE
ENSUING MOIST ZONAL FLOW WILL DELIVER PRECIP TO NORTHERN UTAH ONCE
AGAIN ON SUNDAY. WARMING TEMPS MAY PROMOTE A RAIN/SNOW MIX FOR THE
LOWER ELEVATIONS SUNDAY INTO MONDAY...WITH COLDER AIR MOVING IN TO
DROP SNOW LEVELS TO VALLEY FLOORS BY MONDAY EVENING.

&&

.AVIATION...CEILINGS NEAR 7000-8000 FEET AT MID-EVENING WILL
GRADUALLY LOWER AS SNOW DEVELOPS MAINLY TO THE NORTH OF THE
TERMINAL LATE THIS EVENING. CEILINGS HOVERING AROUND 4000 TO 5000
FEET OVERNIGHT MAY BRIEFLY DROP TO AROUND 2500 TO 3000 FEET IN
LIGHT SNOW. VSBYS COULD ALSO FALL IN THE IFR RANGE BRIEFLY IN SNOW
SHOWERS. VFR CONDITIONS WILL PREVAIL AFTER MID-MORNING WEDNESDAY
WITH CEILINGS ABOVE 6000 FEET THROUGH WEDNESDAY AFTERNOON. LIGHT
NORTH WINDS THROUGH AROUND 09-10Z WILL TURN TO A LIGHT SOUTHEAST
DRAINAGE WIND AND PERSIST THROUGH 19Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Feb 4, 10:00 PM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 PM MST TUE FEB 4 2014

UTZ001>016-019>021-517-518-WYZ021-051300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1000 PM MST TUE FEB 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

SNOW WILL RETURN TO FAR NORTHERN UTAH LATE THIS EVENING. THIS SNOW
WILL CONTINUE THROUGH THE OVERNIGHT HOURS AND COULD ACCUMULATE UP TO
AROUND 2 INCHES NORTH OF THE OGDEN AREA. HAZARDOUS TRAVEL CONDITIONS
COULD DEVELOP AS SNOW COVERS PORTIONS OF THE MAIN ROADWAYS
THROUGHOUT NORTHERN UTAH.

ACROSS SOUTHERN AND CENTRAL UTAH SKIES WILL TURN PARTLY CLOUDY
ACROSS WESTERN HALF OF UTAH OVERNIGHT...WITH MOSTLY CLEAR SKIES
ACROSS THE FAR SOUTH AND EAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A GENERALLY MOIST WESTERLY FLOW ALOFT WILL SET UP ACROSS THE
OUTLOOK AREA WEDNESDAY THROUGH EARLY NEXT WEEK. SNOW COULD
DEVELOP AGAIN ALONG THE IDAHO BORDER WEDNESDAY AND WEDNESDAY
NIGHT...SPREADING FARTHER SOUTH THURSDAY MORNING. SOUTHERN AND
CENTRAL UTAH WILL BE MOSTLY CLOUDY WITH LITTLE OR NO
PRECIPITATION.

A GREATER THREAT FOR WIDESPREAD SNOW WILL ARRIVE LATE IN THE
WEEK. NORTHERN UTAH WILL ONCE AGAIN BE THE FOCUS FOR SIGNIFICANT
SNOWFALL...WITH HEAVY SNOW POSSIBLE ACROSS THE NORTHERN MOUNTAINS
AND ADJACENT VALLEYS. SNOW WILL SPREAD FARTHER SOUTH DURING THE
WEEKEND...WITH SIGNIFICANT SNOWS POSSIBLE IN THE CENTRAL AND
NORTHERN MOUNTAINS. SIGNIFICANT TRAVEL IMPACTS ARE EXPECTED FROM
THIS NEXT ROUND OF WINTER STORMS ACROSS MAINLY THE NORTHERN
PORTION OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 2 avalanche, 1 flood. Local standard time, as filed.

Winter Storm, Wasatch Mountains I-80 North

When
February 5, 3:00 AM MST to February 10, 9:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Powder Mountain received a storm total of 36 inches new snow, while Snowbasin Resort received 28 inches of snow. Water totals in the northern Wasatch Mountains were very high; the highest was at the Tony Grove Lake SNOTEL, which reported liquid equivalent precipitation of 7.70 inches.

Winter Storm, Cache Valley/Utah

When
February 5, 4:00 AM MST to February 10, 7:00 AM MST
Where
Cache Valley/Utah forecast zone
Reported by
Trained Spotter

Storm total snowfall across the Cache Valley included 14.5 inches at Hyde Park, 12.5 inches in Richmond, and 12 inches of new snow at both Utah State University and North Logan.

Winter Storm, Wasatch Mountain Valleys

When
February 5, 6:00 AM MST to February 10, 9:00 AM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
COOP Observer

Storm total snowfall in the valleys of the Wasatch Mountains included 16 inches in Eden and 10 inches at Deer Creek Dam.

Winter Storm, Wasatch Mountains South of I-80

When
February 5, 6:00 AM MST to February 10, 9:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm total snowfall included 47 inches at Brighton Resort, 32 inches at Provo Canyon, and 28 inches at Alta Ski Lifts.

Winter Storm, Western Uinta Mountains

When
February 5, 10:00 AM MST to February 10, 9:00 AM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

The Trial Lake SNOTEL received 3.90 inches of liquid equivalent precipitation, or approximately 35 inches of new snow.

Avalanche, Wasatch Mountains South of I-80

When
February 8, 5:40 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Deaths
1 direct, 0 indirect
Reported by
Other Federal Agency

A group of six snowshoers were traveling just north of Tibble Fork Reservoir in American Fork Canyon when they triggered a small avalanche. One of the snowshoers, a 21-year-old female, was swept away and buried in the snow. While she was able to be resuscitated, she passed away the next day in an area hospital.

Flood, Summit

When
February 9, 9:00 AM MST to 2:00 PM MST
Where
Summit County, 1.07 mi WSW of Coalville to 1.08 mi WSW of Coalville
Cause
Heavy Rain
Property damage
$40,000
Reported by
Newspaper
Coordinates
40.913, -111.398

Much of the precipitation remained as rain in Coalville, and two straight days of rain proved to be too much for one of the open culverts in the town. When that drainage system failed to handle the volume of water, four homes were flooded along 150 South in Coalville, with two of those homes experiencing extensive flooding. One of the significantly damaged homes was flooded with a couple feet of water, and the other had 6 inches of water.

Avalanche, Central Mountains

When
February 9, 5:00 PM MST
Where
Central Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
Other Federal Agency

A group of four snowmobilers were recreating near the Left Fork Huntington Creek when one of them became stuck. Another person, a 36-year-old male, circled uphill to come help; he triggered an avalanche that buried him but did not catch the stuck snowmobilers. The other snowmobilers began rescue efforts immediately, but the victim was buried 6-8 feet deep, and he passed away at the scene.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Wasatch Mountains South of I-802014-02-0821FemaleOutside/Open AreasDirect
Avalanche, Central Mountains2014-02-0936MaleOutside/Open AreasDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503686, 503674, 503685, 503687, 503688, 502602, 503716, 502604.